Israel Journal of Mathematics

, Volume 102, Issue 1, pp 189–197

On embedding expanders into ℓp spaces



In this note we show that the minimum distortion required to embed alln-point metric spaces into the Banach space ℓp is between (c1/p) logn and (c2/p) logn, wherec2>c1>0 are absolute constants and 1≤p<logn. The lower bound is obtained by a generalization of a method of Linial et al. [LLR95], by showing that constant-degree expanders (considered as metric spaces) cannot be embedded any better.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Alo86]
    N. Alon,Eigenvalues and expanders, Combinatorica6 (1986), 83–96.MATHCrossRefMathSciNetGoogle Scholar
  2. [AS92]
    N. Alon and J. Spencer,The Probabilistic Method, Wiley, New York, 1992.MATHGoogle Scholar
  3. [AR92]
    J. Arias-de-Reyna and L. Rodríguez-Piazza,Finite metric spaces needing high dimension for Lipschitz embeddings in Banach spaces, Israel Journal of Mathematics79 (1992), 103–111.MATHCrossRefMathSciNetGoogle Scholar
  4. [Bou85]
    J. Bourgain,On Lipschitz embedding of finite metric spaces in Hilbert space, Israel Journal of Mathematics52 (1985), 46–52.MATHCrossRefMathSciNetGoogle Scholar
  5. [BDK66]
    J. Bretagnolle, D. Dacunha-Castelle and J. L. Krivine,Lois stables et espaces L p, Annales de l’Institut Henri Poincaré. Probabilités et Statistiques, Sect.B2 (1966), 231–259.MathSciNetGoogle Scholar
  6. [BMW86]
    J. Bourgain, V. Milman and H. Wolfson,On type of metric spaces, Transactions of the American Mathematical Society294 (1986), 295–317.MATHCrossRefMathSciNetGoogle Scholar
  7. [Enf69a]
    P. Enflo,On a problem of Smirnov, Arkiv Matematik8 (1969), 107–109.CrossRefMathSciNetGoogle Scholar
  8. [Enf69b]
    P. Enflo,On the nonexistence of uniform homeomorphisms between L p -spaces, Arkiv Matematik8 (1969), 103–105.CrossRefMathSciNetGoogle Scholar
  9. [Fic88]
    B. Fichet,L p -spaces in data analysis, inClassification and Related Methods of Data Analysis (H. H. Bock, ed.), North-Holland, Amsterdam, 1988, pp. 439–444.Google Scholar
  10. [JL84]
    W. Johnson and J. Lindenstrauss,Extensions of Lipschitz maps into a Hilbert space, Contemporary Mathematics26 (Conference in Modern Analysis and Probability), American Mathematical Society, 1984, pp. 189–206.MATHMathSciNetGoogle Scholar
  11. [JLS87]
    W. Johnson, J. Lindenstrauss and G. Schechtman,On Lipschitz embedding of finite metric spaces in low dimensional normed spaces, inGeometrical Aspects of Functional Analysis (J. Lindenstrauss and V. D. Milman, eds.), Lecture Notes in Mathematics1267, Springer-Verlag, Berlin-Heidelberg, 1987, pp. 177–184.CrossRefGoogle Scholar
  12. [JS88]
    M. Jerrum and A. Sinclair,Conductance and the rapid mixing property for Markov chains: The approximation of the permanent resolved, inProceedings of the 20th ACM Symposium on Theory of Computing, 1988, pp. 235–244.Google Scholar
  13. [LLR95]
    N. Linial, E. London and Yu. Rabinovich,The geometry of graphs and some of its algorithmic applications, Combinatorica15 (1995), 215–245.MATHCrossRefMathSciNetGoogle Scholar
  14. [Lov93]
    L. Lovász,Combinatorial Problems and Exercises (2nd ed.), Akadémiai Kiadó, Budapest, 1993.MATHGoogle Scholar
  15. [Ma91]
    J. Matoušek,Note on bi-Lipschitz embeddings into normed spaces, Commentationes Mathematicae Universitatis Carolinae33 (1992), 51–55.MathSciNetGoogle Scholar
  16. [Ma95]
    J. Matoušek,On the distortion required for embedding finite metric spaces into normed spaces, Israel Journal of Mathematics93 (1996), 333–344.CrossRefMathSciNetGoogle Scholar

Copyright information

© The Magnes Press · The Hebrew University · Jerusalem 1997

Authors and Affiliations

  1. 1.Department of Applied MathematicsCharles UniversityPraha 1Czech Republic

Personalised recommendations